Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 63, NWS Norman, OK

June 20, 1998Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 20, 1998, 6:58 PM CDT for Kingfisher County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 6:58 PM CDT (23:58 UTC)
Expired
Jun 20, 1998, 7:30 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingfisher County, OK

The radar

The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:05 PM CDTHail 1Loyal, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WFUS1 KOKC 202359 RRA
TOROKC
OKC073-210030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 730 PM CDT

* AT 658 PM CDT A TORNADO WAS REPORTED OVER KINGFISHER COUNTY...  
JUST SOUTHWEST OF LOYAL...MOVING EAST AT 10 MPH.

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

CHURCHILL

LAT...LON 3593 9820 3584 9817 3586 9792 3602 9799

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:30 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUN 20 1998

COLD FRONT OVR NWRN OK EXPECTED TO MOVE LITTLE THROUGH SUNDAY
MORNING THEN RETURN NORTH AS A WARM FRONT RAPIDLY SUNDAY. STRONG CAP
OVER WRN ZONES IS INHIBITING TSTMS ALONG THE DRYLINE.  HOWEVER
DRYLINE SHOULD CONTINUE TO PUSH SLOWLY EAST THIS EVENING AND IS
EXPECTED TO TRIGGER ISOLATED THUNDER SOMEWHERE IN WCNTRL/SWRN ZONES
WHERE CIN IS LOWEST.

STRENGTHENING CAP/RIDGE WILL EVENTUALLY PUT AN END TO THE POPS BUT
WILL ALSO KEEP THINGS HOT.  WILL ISSUE HEAT ADVISORY THROUGH SUNDAY
FOR MOST OF FA WITH MINS NEAR 80 AND MAXES NEAR 100/ HEAT INDEX OVER
105.

FCSTID = 10
OKC   79  99  78 100 /  20  20  20  10
HBR   78 107  80 107 /  20  20  20  10
SPS   78 109  79 108 /  20  20  20  10
GAG   65 104  70 105 /   0   0   0  20
PNC   81 101  81 101 /  20  20  10  20
DUA   80 101  80 101 /  20  20  20  10

.OUN...
OK...NONE.
TX...NONE.

~

In the hours before

Local storm report, Jun 20, 6:50 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 W KREMLIN               OK   1.75 INCH HAIL
06/20/98   GARFIELD

0630 PM    ENID                      OK   1.25 INCH HAIL
06/20/98   GARFIELD

0535 PM    4 E WATONGA               OK   1.00 INCH HAIL
06/20/98   BLAINE

0648 PM    LOYAL                     OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0536 PM    6 S DRUMMOND              OK   1.75 INCH HAIL
06/20/98   GARFIELD

0554 PM    10 S ENID                 OK   1.75 INCH HAIL
06/20/98   GARFIELD

0550 PM    DRUMMOND                  OK   1.80 INCH HAIL
06/20/98   GARFIELD

0645 PM    8 NNW INDIAHOMA           OK   .88 INCH HAIL
06/20/98   COMANCHE

FM/ZIG
Local storm report, Jun 20, 6:50 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 W KREMLIN               OK   1.75 INCH HAIL
06/20/98   GARFIELD

0630 PM    ENID                      OK   1.25 INCH HAIL
06/20/98   GARFIELD

0535 PM    4 E WATONGA               OK   1.00 INCH HAIL
06/20/98   BLAINE

0648 PM    LOYAL                     OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0536 PM    6 S DRUMMOND              OK   1.75 INCH HAIL
06/20/98   GARFIELD

0554 PM    10 S ENID                 OK   1.75 INCH HAIL
06/20/98   GARFIELD

0550 PM    DRUMMOND                  OK   1.80 INCH HAIL
06/20/98   GARFIELD

0645 PM    8 NNW INDIAHOMA           OK   .88 INCH HAIL
06/20/98   COMANCHE

FM/ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTSevere Thunderstorm WarningOUNCaddo48 min
Jun 19, 7:27 PM CDTTornado WarningOUNGarfield33 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens46 min
Jun 19, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita44 min
Jun 19, 7:51 PM CDTFlash Flood WarningOUNGarfield114 min
Jun 19, 7:57 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady41 min
Jun 19, 8:15 PM CDTTornado WarningOUNCaddo30 min
Jun 19, 8:24 PM CDTTornado WarningOUNGarfield36 min
Jun 19, 8:45 PM CDTTornado WarningOUNCaddo, Grady30 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian42 min
Jun 19, 8:53 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble37 min
Jun 19, 9:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian45 min
Jun 19, 10:06 PM CDTSevere Thunderstorm WarningOUNCanadian39 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher40 min
Jun 20, 5:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian46 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa42 min
Jun 20, 6:14 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
Jun 20, 6:17 PM CDTSevere Thunderstorm WarningOUNCaddo43 min
Jun 20, 6:37 PM CDTSevere Thunderstorm WarningOUNKingfisher53 min
Jun 20, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Jun 20, 6:54 PM CDTSevere Thunderstorm WarningOUNComanche51 min
Jun 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCanadian46 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.